Blog | Monday, July 23, 2012

Tucking in for a good night's rest (doctor included)


In the era of shifts rather than calls, the art of "tucking in" a patient is being neglected.

In the past this generated pages to wake you up but now it generates unneeded business for your colleague who is covering for you. When the "night float," "nocturnist" or "nocturnalist" is getting paged for a sleeping pill, acetaminophen or a laxative you are getting a reputation of being lazy, short sighted and a person who wastes clinical temporal resources. While your therapeutic regimen may treat the patient, their symptoms do not spontaneously alleviate as soon as the medications hit the blood stream, there is a temporal lag. In addition, your patient may develop new complaints only peripherally related to their presenting diagnosis.

Imagine, if you will, being a traveler trapped in a hotel room, that you forgot your luggage and you have to call the front desk for permission to get up to use the lavatory. This is the powerlessness experienced by patients, who may need trivialities to feel better but have to have a doctor's order to get them. It is critical to see to the diagnosis and intervene but it is a necessity to see to your patient's comfort as well. By nature, "tucking in" a patient uses adjunctive measures, medications that the benefits of comfort do not outweigh the risks of side effects, adverse reactions, or worsening the hemodynamic status of the patient.

Rate-controlled unidirectional gastrointestinal motility
People don't like vomiting, nurses like it less than anyone else. People also like a semblance of bowel regularity and consistency, too much and too little are both subject to complaint, a complaint that is geometrically proportional with age. Symptomatically treating nausea, vomiting, diarrhea, and/or constipation does not solve the problem; your diagnostic inquiry and therapeutic intervention must still proceed.

Where I trained, ondansetron was the front line antiemetic of choice, however it can only be given twice in one day. Therefore a breakthrough or back-up agent such as prochlorperazine, promethazine or metoclopramide is a good idea.

If their nausea and emesis is due to a systemic response to ischemia or infection, management of the cause will fix their symptoms, the time delay in improving cardiac perfusion and treating that urinary tract infection will be covered by anti-emetics. If the nausea and vomiting are due to obstruction or ileus you will be better served with a nasogastric tube to low intermittent suction than just anti-emetics, alleviating the distention and pain which may or may not help the actual problem does help their symptoms, without hiding that massive amount of intestinal content that is just waiting to be ejected when their vomiting centers come back on-line.

Lastly, look the side effects of analgesia, opioids are notorious for causing nausea and vomiting, sometimes simply switching your analgesic regimen will help.

On the back end, people like a "normal" bowel routine. Once the rate, composition and volume changes they get concerned and want action. Constipation must be excluded from ileus or obstruction. In constipation you still have gas and no other symptoms aside from the abdominal discomfort. Physicians are the leading cause of in-hospital constipation. We make people take their iron supplement and proton pump inhibitors, and we fluid-restrict them. We address their pain needs without looking out for opiate-induced bowel dysfunction. Once you're sure it's constipation and not its malevolent cousins ileus or obstruction, you can always work on their bowels with bisacodyl, milk of magnesium (MOM), magnesium citrate, or enemas. If they have kidney disease, avoid the magnesium and phosphorus and try lactulose.

Feed me
I just waxed poetic about this the other day.

"Oh Dr. Sandman, bring me a dream ..."
Sleep is a valuable therapeutic tool. People want to be "knocked out" a la the late Michael Jackson to get that good nights' rest and get better. However the layman does not understand that the medications we use as sleep aids can easily push one over into respiratory depression and failure.

On the flip side, a little sleep deprivation can move the recalcitrant patient toward discharge because they sleep better at home. Hospitals are loud, obnoxious places. You have a new, equally ill roommate, an open door to a lit corridor, you often times have things stuck to or in your body, you're probably tethered to some who's-is-what-is-it, you have apnea, telemetry, and bed alarms going off, and vital signs being checked at all hours of the night and labs drawn at other times. IV pumps are loud and voices carry in the halls of healing.

Patients are not allowed to rest and do not feel in control. This leads to an upset person when you preround at the crack of dawn. Thus sleeping aids, which don't actually improve sleep but do make people forget that they woke, may be of benefit. However only use them when you are sure that there is no other reason keeping the patient awake such as pain, anxiety, or delirium and that by giving them a respiratory depressant you will not precipitate respiratory failure.

First trim tethers such as IV fluids, Foley's, and NG-tubes. Also get rid of alarms you don't need, like the telemetry and apnea alarm on your comfort care patient. Eliminate unneeded lab draws and foster communication between nurses and patients so that evening vitals can be done before the patient decides to go to bed. Consider non-chemical adjuncts to foster sleep such as no naps and increased activity during the day, turning the television off at bedtime, switching their phones off, or finding them some boring reading material. Limit caffeine intake in the later part of the day. Controlling pain can help with sleep, so make sure you have an adequate analgesic regimen in place.

Where I trained, our formulary advocated zolpidem. This is the pill that one of my nurses referred to as "the pill that turns my sweet 80+ year old patient into a psychotic nudist." Benzodiazepines can also be used, either long or short acting, but benzos are known to cause delirium, more so than zolpidem. Diphenhydramine can also be used but is also deliriogenic.

Generally, if a patient is on benzodiazepines and not sedated I continue them to prevent withdrawal. If the patient insists that diphenhydramine is the only thing they can take for sleep, give a small dose a try. But neither of these medications are "go to" drugs for the sleeping aid naive. Haloperidol is a good choice if their insomnia is due to hyperactive delirium.

ACP Member Mike Aref, MD, PhD, is an academic hospitalist with an interest in basic and clinical science and education, with interests in noninvasive monitoring and diagnostic testing using novel bedside imaging modalities, diagnostic reasoning, medical informatics, new medical education modalities, pre-code/code management, palliative care, patient-physician communication, quality improvement, and quantitative biomedical imaging. This post originally appeared at his blog, I'm dok.